Iowa, 2001Hail in Iowa, May 1, 2001
May 1, 2001 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 1:15 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, May 1, 1:15 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
215 PM CDT TUE MAY 1 2001
ALL 12Z MODELS TENDING TO SLOW SOUTHWARD MOVEMENT OF FRONT ACROSS
AREA TNGT INTO WED WITH THE AVN AND NGM SLOWER OF MAJOR OPERATIONAL
MODELS. BASED ON CURRENT MOVEMENT OF FRONT ALONG WITH OVERALL ETA
BETTER TRACK RECORD OF HANDLING OF COLD AIR INTRUSION WILL FOLLOW
NCEP LEAD AND LEAN MORE TOWARD ETA COLD FRONTAL POSITION THROUGH
AROUND 48 HRS. AS CAP IS BROKEN ANTICIPATE CONVECTION TO DEVELOP BY
BY AROUND 20Z TO 21Z ALONG FRONT FROM BETWEEN KODX AND KAUH TO NEAR
KSUX. CONVECTION TO GRADUALLY WORK SOUTH DURING THE NIGHT WITH THE
FRONT. WILL LIKELY RETAIN SOME POPS N OF FNT BUT LESS RISK SGFNT WX.
BESIDES THE THREAT FOR SVR WEATHER ASSOCIATED WITH CDFNT WITH SGFNT
CAPE AND SUFFICIENT SHEAR...POTENTIAL WILL ALSO INCREASE FOR AREAS OF
HEAVY RAIN DURING NIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA AS
LOW LEVEL FLOW TENDS TO VEER WITH INFLUX OF INCREASING LOW LEVEL
MOISTURE.
TRENDING TOWARD ETA MODEL BELIEVE MAIN POTENTIAL FOR SHWRS AND AND
EMBEDDED TSTMS ON WED INTO WED EVE WILL BE MAINLY IN SE NEB INTO SW
IA. HOWEVER CHANCE FOR RAIN INCREASING ACROSS ENTIRE AREA AGAIN LATER
WED NIGHT INTO THU AS LOW LEVEL MOISTURE INFLUX INCREASES INTO THE
SFC BOUNDARY AS IT TRIES TO LIFT NWD. IN ADDITION SWLY UPPER FLOW
OVERRUNNING COOL DOME ALONG WITH DISTURBANCES COMING OUT OF UPPER
LOW OVER SW U.S. WILL HELP GENERATE GOOD CHANCE FOR RAIN AND
EMBEDDED TSTMS.
BEYOND 48HRS ETA MAY BE SHIFTING UPPER LOW A BIT FAST AND AVN MODEL
TREND BETTER IN EXTENDED PERIODS. EXTENDED LOOKS QUITE UNSETTLED AND
WET THROUGH WEEKEND.
.OMA...NONE.
WIESE
g
In the hours before
Local storm report, May 1, 4:37 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT TUE MAY 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM ONAWA IA 1 INCH HAIL
05/01/01 MONONA REPORTED BY HAM RADIO
OPERATOR.
0403 PM ONAWA IA 60 MPH TSTM GUST
05/01/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0515 PM TEKAMAH NE 1.75 INCH HAIL
05/01/01 BURT REPORTED BY HAM RADIO
OPERATOR.Special weather statement, May 1, 5:44 PM CST, 2 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT TUE MAY 1 2001
STORM SPOTTERS ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.
A COLD FRONT IS PUSHING SLOWLY SOUTH THROUGH EAST CENTRAL NEBRASKA
AND SOUTHWEST IOWA. A LOW LEVEL JET IS FORCING WARM AIR AND
UNSTABLE AIR TO LIFT OVER THE FRONT...CAUSING THUNDERSTORMS TO
DEVELOP...AND THEN INTENSIFY RAPIDLY. DRIER AIR IN CENTRAL NEBRASKA
IS INTERFERING WITH THUNDERSTORM DEVELOPMENT EXCEPT WITHIN 50 MILES
OF THE MISSOURI RIVER. WHERE MOISTURE IS GREATEST...OVER FAR
EASTERN NEBRASKA AND WESTERN IOWA...STRONG AND OCCASIONALLY SEVERE
THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND JUST NORTH OF THE COLD
FRONT TONIGHT.
BY MIDNIGHT...THE LOW LEVEL JET IS FORECAST TO BRING UP A MORE MOIST
AIRMASS FROM KANSAS. THIS MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP
FARTHER WEST INTO NEBRASKA. SEVERE ACTIVITY LIKELY TO WEAKEN LATE
IN THE NIGHT AS TEMPERATURES BEGIN TO COOL. BY THAT TIME...MOST
THUNDERSTORMS WILL BE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...AND MAY BEGIN TO PRODUCE HEAVY RAIN.
THE PRIMARY SEVERE WEATHER THREAT APPEARS TO BE LARGE HAIL. WIND
SHEAR MAY BE SUFFICIENT TO PRODUCE SMALL TORNADOES A SHORT DISTANCE
NORTH OF THE COLD FRONT THROUGH EARLY TONIGHT. THE LARGEST STORMS
WILL ALSO PRODUCE STRONG WINDS
PEOPLE ARE ADVISED TO MONITOR NOAA WEATHER RADIO AND LOCAL RADIO AND
TELEVISION MEDIA OUTLETS FOR WEATHER DEVELOPMENTS THIS EVENING
THROUGH TONIGHT.
POLLACK
Hail, Harrison
- When
- May 1, 5:46 PM CST to 5:56 PM CST
- Where
- Harrison County, Mondamin
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.717, -96.017
The third severe thunderstorm of this day to track across the Mondamin Iowa area. This one produced up to 1 inch hail from the town of Mondamin to 3 miles east of town. The storms also produced numerous reports of funnel clouds. However, video from chasers, including accounts from off-duty NWS employees, suggested that there were probably no tornadoes with these storms.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 1, 2001$38 million · F2 · 58 events
- Drought in Florida, May 1 to 20, 2001$100 million · 5 events
- Tornado and Hail in Wisconsin, May 1, 2001$24 million · F0 · 17 events
- Flooding in Wisconsin, May 1 to 18, 2001$7.5 million · 6 events
- Flooding in Minnesota, May 1 to 16, 2001$6.0 million · 3 events
- Flooding in Iowa, May 1 to 9, 2001$1.9 million · 26 events
- Flooding in Iowa, May 1 to 18, 2001$5.5 million · 2 events
- High Wind in California, May 1 to 2, 2001$2.1 million · 70 kt wind · 5 events
- Flash Flooding and Hail in Iowa, May 1 to 2, 20011 injured · $508,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Minnesota, May 1, 2001$172,000 · F1 · 17 events
- Tornado and Damaging Wind in Wisconsin, May 1, 2001$15,000 · F1 · 2 events
- Drought in North Carolina, May 1 to 31, 200129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245501.